Kansas, 2019

Hail in Kansas, May 6, 2019

May 6, 2019 · NWS GID · 4 events in 2 counties and zones

A elevated thunderstorms produced severe hail in a few spots from late morning into early afternoon on this Monday. These storms occurred with surface temperatures not usually associated with thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A elevated thunderstorms produced severe hail in a few spots from late morning into early afternoon on this Monday. These storms occurred with surface temperatures not usually associated with thunderstorms. Around sunrise, a northwest-southeast oriented line of showers moved into north central Kansas. Movement was northeast. Around 930 AM CST, a thunderstorm developed over eastern Phillips county, just behind this line. This storm quickly became severe, dropping 1 inch hail across northern Smith county until 1130 AM CST. The storm then crossed the border into Nebraska. A couple more thunderstorms developed over north central Kansas through midday and into the early afternoon. These storms were not severe until storm mergers along the state line resulted in the formation of a short line of storms that crossed Jewell county between 115 PM and 230 PM CST. This line produced 1 inch hail near Formoso.

A cool air mass was over the region. Temperatures were near 60. A strong, but slow-moving, cold front had moved through the previous night and become stationary near Interstate 70. In the upper-levels, the flow was zonal over the central and eastern U.S., with a broad trough extending into the north central United States from Canada. The mid-level lapse rate was around 8 C/km, with MUCAPE between 500-1000 J/kg. The freezing level was relatively low (around 10,000 ft AGL). Effective deep layer shear was 30-35 kt. These storms appeared to be associated with frontogenesis along the 850 mb front, and warm air advection from 850-700 mb.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 6, 5:31 AM CST, 4 hours 54 minutes earlier.

Area forecast discussion, May 6, 5:31 AM CST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
631 AM CDT Mon May 6 2019

.SHORT TERM...(Today and tonight)
Issued at 445 AM CDT Mon May 6 2019

This is a tricky forecast. As of 4am, the radar is mostly quiet,
except for some very light scattered activity across the Sandhills
that is moving into central Nebraska. The high-resolution guidance
indicates this activity will continue to percolate in a scattered
nature across Nebraska. Looks like there will be more misses than
hits this morning. By mid to late morning/early afternoon, more
storms are expected to develop across the forecast area,
especially the southern half...and move east/southeast throughout
the remainder of the day. The main boundary is expected to be just
along the southern end of the forecast area to just south. Where
this boundary ends up will impact the potential for severity of
storms. Some of this activity in north central Kansas may become
strong to severe with with 30 to 40 kts of shear and 1000-2000
J/kg. SPC has a Marginal Risk for much of north central Kansas
with a slight risk clipping Osborne and Mitchell Counties.

Tonight, precipitation is expected to spread northward and
generally be light overnight. Some isolated to scattered thunder
is possible.

Temps will be cool today, in the 50s for much of the area,
although low 60s are possible in north central Kansas. The
location of the boundary will impact temps in the far southern
areas.

.LONG TERM...(Tuesday through Sunday)
Issued at 445 AM CDT Mon May 6 2019

Tuesday - Wednesday:
This period looks to be active and rainy. The main upper trough
will begin to approach with a potent disturbance impacting the
area. Multiple rounds of precipitation are expected, but the best
chance for rain and the highest amounts looks to be Tuesday night
into Wednesday as the warm front lifts north and the surface low
begins to track northeastward. Much of the area will be on the
cool side, but a few hundred J/KG instability will be present,
especially over north central Kansas so thunder is not out of the
question. Instability and thunder chances will increase as the
warm front lifts north Tuesday night.

While it will ultimately depend on how the rain evolves and
thunderstorms track, overall it looks like 2-3 inches of rain is
possible along and east of a line from Osborne, KS to Geneva, NE.
1 to 2 inches is expected west of that line. This could cause some
minor flooding concerns.

A Flood/Flash Flood watch was discussed, but ultimately decided to
forgo an issuance at this time. Over the last month, there has
generally been less than one inch of precipitation for most areas
south of I-80. Feel that the areas that are expected to receive
the majority of the rain... i.e. North central Kansas/Hwy 81
corridor will be able to take it due to the relatively dry
antecedent conditions. This may change depending on how showers
and thunderstorms evolve today. Should north central Kansas/Hwy 81
corridor receive more rain, then this may need to be revisited.
Felt that if this changes, there was still ample time for a Flood
watch to be issued before any flooding concerns would occur.

Temperatures will remain cool through mid-week. 10-15 degrees
below early May normals.

The main upper wave that brought the rain will move off to the
east Wednesday night...drying it out. Surface high pressure will
slide south on Thursday and slide off to the east by Friday night.

Temps will warm for the end of the workweek and into the first of
the weekend, but another system will dive into the Central Plains
for the weekend pulling another front through the region. There
are discrepancies with how this will evolve, but there could be
another chance for precipitation...stay tuned as this is resolved.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Tuesday)
Issued at 630 AM CDT Mon May 6 2019

The tricky forecast continues. MVFR ceilings are scattered at best
and expect they will be in and out of the terminals this morning
before becoming permanent. Winds will be out of the northeast and
could be breezy at times. Still expect ceilings to deteriorate to
IFR overnight. Scattered showers and thunderstorms may impact the
terminals this morning and the chance will persist all day,
although do expect more lulls than active thunder in the next 24
hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, May 6, 7:06 AM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
806 AM CDT Mon May 6 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
806 AM CDT Mon May 6 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms are possible off and on
throughout the day. A few strong to severe storms are possible
across north central Kansas and portions of south central
Nebraska. Hail the size of golf balls is possible with 60 mph
winds. Thunderstorm chances will diminish overnight, but an
isolated threat remains throughout the overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Off and on showers and thunderstorms are possible across the area
Tuesday and Wednesday. At this time strong to severe storms are
not expected.

Multiple rounds of rain is expected across the area through
Wednesday, this could cause localized flooding, especially for
areas along and east of Highway 281 in Kansas and Nebraska.

Finally, patchy frost is possible late Thursday night into Friday
morning, especially north and west of the Nebraska Tri-Cities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for portions of north central
Kansas today.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 6, 5:58 AM CST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
658 AM CDT Mon May 6 2019

NEZ060-061245-
Dawson NE-
658 AM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWSON COUNTY UNTIL 745
AM CDT...

At 658 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Oconto, or 26 miles northwest of Lexington, moving east
at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Sumner and Eddyville.

LAT...LON 4105 10012 4105 9948 4088 9950 4099 10013
TIME...MOT...LOC 1158Z 278DEG 28KT 4110 10001

Thies
Special weather statement, May 6, 6:48 AM CST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Hastings NE
748 AM CDT Mon May 6 2019

NEZ060-061-061330-
Buffalo NE-Dawson NE-
748 AM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BUFFALO AND NORTHEASTERN
DAWSON COUNTIES UNTIL 830 AM CDT...

At 747 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sumner, or 20 miles northeast of Lexington, moving southeast at 50
mph.

Up to half inch hail and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Kearney, Pleasanton, Amherst, Sumner, Riverdale, Miller and Poole.

LAT...LON 4105 9958 4105 9920 4096 9882 4068 9896
      4096 9963
TIME...MOT...LOC 1247Z 293DEG 41KT 4102 9949

JCB
Local storm report, May 6, 9:49 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1049 AM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     HAIL             ELM CREEK               40.72N 99.38W
05/06/2019  M1.00 INCH       BUFFALO            NE   CO-OP OBSERVER

            GROUND COVERED IN 1 INCH HAIL.

&&
Special weather statement, May 6, 9:49 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
1049 AM CDT Mon May 6 2019

NEZ061-061630-
Buffalo NE-
1049 AM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR BUFFALO COUNTY UNTIL 1130 AM
CDT...

At 1047 AM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, or 11 miles west of Kearney, moving northeast at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Kearney, Elm Creek, Odessa, and Riverdale.

LAT...LON 4080 9942 4101 9888 4069 9873 4068 9880
      4066 9923 4067 9936 4077 9943
TIME...MOT...LOC 1547Z 243DEG 26KT 4075 9930

Wesely
Special weather statement, May 6, 9:59 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
1059 AM CDT Mon May 6 2019

KSZ005-006-NEZ084-061645-
Phillips KS-Smith KS-Franklin NE-
1059 AM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...NORTHEASTERN
PHILLIPS AND SOUTHERN FRANKLIN COUNTIES UNTIL 1145 AM CDT...

At 1057 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Agra, or 10 miles northeast of Phillipsburg,
moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Franklin and rural portions of Phillips, Franklin, and Smith
counties.

LAT...LON 3990 9931 3997 9921 4000 9918 4001 9916
      4022 9891 4003 9872 4001 9873 4000 9872
      3980 9923
TIME...MOT...LOC 1557Z 233DEG 24KT 3988 9922

Wesely

The radar

The Grand Island radar (KUEX), 68 km away, was scanning. The volume nearest the first event began at 16:26 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Smith

When
May 6, 10:25 AM CST
Where
Smith County, 10.42 mi N of Kensington
Measured
1 in hail
Reported by
Public
Coordinates
39.920, -99.050

Hail, Smith

When
May 6, 10:50 AM CST to 10:55 AM CST
Where
Smith County, 8.42 mi NW of Cora
Measured
1 in hail
Reported by
Public
Coordinates
39.950, -98.800

Hail, Smith

When
May 6, 11:16 AM CST
Where
Smith County, 6.76 mi NNE of Cora
Measured
1 in hail
Reported by
Public
Coordinates
39.970, -98.620

Hail, Jewell

When
May 6, 2:21 PM CST
Where
Jewell County, 3.47 mi ESE of Formoso
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.760, -97.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823424, 823425, 823426, 823427.